|used to stop meds, but cd4 goes up , why?
May 15, 2004
My husband had had medication for 3-4 months, and CD4 went up from 10 to 17. Then he kept on taking that medication ,but unfortunately everything was getting worse. He could not even stand up by himself. He ate less, lost weight and had "pins and nails" on his feet. Then my husband had stopped medication for 1 month (in the fifth month), because of the doctor's advice, I did not know the doctor's reason anyway. I thought the doctor probably saw my husband conditions, which is scrawny, thin, fatigue, etc. with CD4 less than 10 (it was dropping) And then my husband was getting better everyday afterwards (after stopping medication) 1 month later, the doctor start medication again with the same regimen and now he has a good health and good appitite. I just wonder ..... 1. why did the doctor ask my husband to stop medication ? 2. After stopping medication, his health was going better, which is contrast (bias) to the theory of HIV resistance. and after that my husband take the same drugs, CD4 have gone from 17 to 197 with the same regimen. How come? 3. Is there anything like a sign of HIV resistance ?
Regards, The wife.
Response from Dr. Sherer
It is not possible to answer specific questions about your husband's case without knowing all of the details needed to make an informed opinion. You are asking very important questions, so my first advice is to take them to his physician.
In general, the hardest months on antiretroviral therapy are the first months. If short-term toxicity occurs, it is likely to occur then. Often an HIV clinician will hold the medications for a month or so in order to determine to what extent the regimen is causing short term side effects, i.e. to sort out if symptoms might be attributable to the drugs, or to another HIV syndrome (in your husband's case, for example, the 'pins and nails' in his feet).
Another possible reason to stop drugs for a short time is the possibility that an 'immune reconstitution syndrome' is occuring. These are clinical events that occur 1-8 months following the start of ART that appear to be associated with the rapid improvement of immune function. Examples are 'flares' of hepatitis C hepatitis, or fever and enlarged lymph nodes from a typical or atypical mycobacterial infection, i.e. TB or MAC. Nothing in the information that you provided points to this in your husband's case, and more often antiinflammatory drugs and even corticosteroids are used to treat that condition while the ART is continued.
And finally, it is common, if a regimen was associated with short term side effects, but the regimen is thought to be advantageous for the patient, and if the side effects were not thought to be severe or life-threatening, to try a second time with the same regimen.
In your husband's case, happily, it appears that this was a successful attempt.
As above, I strongly advise you to pose these questions to your husband's doctor. It will be helpful for you both to understand the menagement of HIV as much as possible.
trizivir or trizivir plus viramune
Superinfection: Fact or Fiction?
- Coated Tongue After Swallowing Cum Worried I Have HIV
- Enlarged Lymph Nodes After Mutual Masturbation Worried I Have HIV
- Itchy Vagina After Having Sex During Period Sign Of HIV AIDS
- Red Spots After Sex With Hooker Worried I Have HIV
- Testicular Pain After Drinking Water Worried I Have HIV
- White Spots After Swallowing Sperm Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.